Q: I’m a 38-year-old man who saw the doctor a couple of months ago because of a tender lump in my right breast area. After bloodwork and a mammogram came back normal, he sent me to a surgeon. The surgeon thought that the Zocor I was taking for my cholesterol might have caused it. After being off the Zocor, the area does seem to be much less tender and smaller. How often does this happen from statin drugs? — S.C., Woodstock, Ga.
A: It’s not all that common, but statin cholesterol drugs and fibrate triglyceride-lowering drugs can cause “gynecomastia,” the development of increased breast tissue in a man. The exact reason why they can cause gynecomastia is unclear, but it’s believed that in some folks, the effect of these drugs on the cholesterol-forming pathways in the liver extends to the male sex hormone-forming pathways. This creates a hormonal imbalance between testosterone and estrogen. An interesting observation is that switching a patient from one statin drug to another